Drug-induced immune hemolytic anemia: the last 30 years  of changes

Publications

Share / Export Citation / Email / Print / Text size:

Immunohematology

American National Red Cross

Subject: Medical Laboratory Technology

GET ALERTS SUBSCRIBE

ISSN: 0894-203X
eISSN: 1930-3955

DESCRIPTION

9
Reader(s)
13
Visit(s)
0
Comment(s)
0
Share(s)

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue / page

Archive
Volume 37 (2021)
Volume 36 (2020)
Volume 35 (2019)
Volume 34 (2018)
Volume 33 (2017)
Volume 32 (2016)
Volume 31 (2015)
Volume 30 (2014)
Volume 29 (2013)
Volume 28 (2012)
Volume 27 (2011)
Volume 26 (2010)
Volume 25 (2009)
Volume 24 (2008)
Volume 23 (2007)
Volume 22 (2006)
Volume 21 (2005)
Volume 20 (2004)
Volume 19 (2003)
Volume 18 (2002)
Volume 17 (2001)
Volume 16 (2000)
Volume 15 (1999)
Volume 14 (1998)
Volume 13 (1997)
Volume 12 (1996)
Volume 11 (1995)
Volume 10 (1994)
Volume 9 (1993)
Volume 8 (1992)
Volume 7 (1991)
Volume 6 (1990)
Volume 5 (1989)
Volume 4 (1988)
Volume 3 (1987)
Related articles

VOLUME 30 , ISSUE 2 (June 2014) > List of articles

Drug-induced immune hemolytic anemia: the last 30 years  of changes

Patricia A. Arndt

Keywords : immune hemolytic anemia, drugs, antibodies, red blood cells, IgG, complement

Citation Information : Immunohematology. Volume 30, Issue 2, Pages 44-54, DOI: https://doi.org/10.21307/immunohematology-2019-098

License : (Transfer of Copyright)

Published Online: 06-November-2019

ARTICLE

ABSTRACT

Drug-induced immune hemolytic anemia (DIIHA) is a rare condition that occurs primarily as a result of drug-induced antibodies, either drug-dependent or drug-independent. Drugdependent antibodies can be detected by testing drug-treated red blood cells (RBCs) or untreated RBCs in the presence of a solution of drug. Drug-independent antibodies react with untreated RBCs (no drug added) and cannot be distinguished from warm autoantibodies.  Many changes have occurred during the last 30 years, such as which drugs most commonly cause DIIHA, the optimal testing methods for identifying them, and the theories behind the mechanisms by which they react. This article reviews the major changes in DIIHA since the early 1980s involving the immune complex mechanism, cephalosporins, nonimmunologic protein adsorption, and penicillins. Because serologic results associated with DIIHA can mimic those expected with autoimmune hemolytic anemia or hemolytic transfusion reactions, DIIHA may go undetected in some cases.

You don't have 'Full Text' access of this article.

Purchase Article Subscribe Journal Share